My Blood Work and Prednisone

Hi,

My blood was taken while at KU ER. I was dismissed and never heard a word about the blood work. I had all records sent to me. Here is what listed High and Low etc. I do not understand this stuff. I did a little research and discovered that Prednisone can skew these numbers. I had been on Prednisone 30 for 6 days. going down every 3 days. Is that enough to skew the numbers. Should I fax this to my PCP to have her look at it. Or no worries? I do have mild pain in my left kidney and liver area every other day or so. I have had double over pain in the left kidney a couple of times. My MRI's shows numerous cysts in Kidneys and Liver and spinal area. I have a probable Neuro-Sarc dx and awaiting a visit to a new Neurologist for possible biopsy of parotid gland on left side of face. I also have some sort of growth on my fibula (about 3 inches long). Okay, there is more but I'll stop. Do you have any ideas what these numbers may mean?

WBC 11.5 H

Neut 8.5 H

Anc 9.65 H

Lymph 10 L

Glucose 111 H

Bun 21 H

Calcium 8.6 L

eGFR >60

ACE L6 ***Note: I take BP medicine with ACE inhibitor

Edited January 29, 2009 at 8:39 am

Report post

7 replies. Join the discussion

The only one I can comment on is the glucose, pred can make that increase, even in the short amount of time you have been on it. I would definitely send this to your primary or sarc doc just to be on the safe side.

Report post

Actually, these numbers are not that far off of normal - except the eGFR which is exceptionally good.
The WBC bump and glucose bump are both expected with 30mg pred. The ACE - well, the normal range for that is hard to nail down and a low one means nothing other than what your own baseline is (it blocks function of the existing ACE, not creation of ACE, by the way).
The calcium is barely on the low side, but this might be due to a lower albumin concentration at the time - you can always recheck a basic chemistry panel with your PCP in the next few months or so to see. BUN is a tad higher than expected, but not terribly and it is hard to interpret without other information. One thing is for sure, it is not high enough to scream kidney failure or internal bleeding.
Personally, of everything you mentioned, the thing that gives me the most pause is the growth on the fibula. Now that I would want followed up.

Report post

Paradox,

You the Man/Woman! Thanks for the info. I have really never been sick much beyond colds and stuff so I don't know much about any of these numbers. I am learning a little, but I don't intend to go to med school.

Blessings,

bigjoe

Report post

Hi bigjoe,

The prednisone will affect ACE level quite rapidly. Someone I know had a similar experience with a high ACE which went to a very low 1 when she started on prednisone.

Paradox is correct. An ACE blocker or inhibitor will not stop ACE production. My last ACE was 109, almost twice the normal range, and I am taking an ACE blocker.

It is possible that the ACE inhibitor is affecting your kidney blood tests. This is nothing to worry about at all. Very often, doctors do worry about these things. My doctor refused to see me again because the ACE blocker she prescribed for me was doing strange things to my kidney function tests. Since being on this ACE blocker, the minor, mild kidney abnormality I have had for over 20 years has mysteriously resolved. Many patients have died from strokes because doctors took them off ACE blockers or inhibitors after the patients returned abnormal kidney function tests. You should never withdraw them rapidly at all. Slowly the word is getting through that these aberrations are actually "normal" and to be expected in some patients taking these type of drugs. One marker of poor kidney function is high blood pressure. High bp can cause poor kidney function if it is left untreated. However, some doctors jump to conclusions when it is unnecessary, though kidney function appears to be poor, the patient's BP is often low or normal. The pill is doing its job. This is probably why the hospital was not disturbed by your BUN. In me, the ACE blocker affect my BUN, creatinine and eGFR.

I also had the experience with pred doing strange things to blood glucose. One night I felt terrible and couldn't sleep. I had just started on 60mg of pred. I had some urine test strips in the bathroom and decided to test my urine. I nearly died on the spot when the glucose pad went black. They are supposed to go deeper shades of pink. I was so disturbed by this, I still could not sleep. Over the course of several hours, the glucose came down, and was eventually back to normal negative at 6am.

Pris

Report post

I know this has nothing to do with me I just wanted to thank you Paradox for paroozing the posts and giving your input where you can. Its awesome!
SP:)

Report post

Pris,

Although ACE inhibitors (ACE-i) and Angitoension Receptor Blockers (ARBs) can be very effective for treating high blood pressure and there is phenomenal amount of evidence that ACE-i can reverse some of the damage incured to kidneys with diabetes (less evidence but a lot of supposition about ARBs doing the same) there is a very real risk of them causing more damage in more people. The truth is both drugs have been tied to renal artery problems which will decrease flow to the kidneys and cause abnormal kidney tests. This isn't an assumption by the doctors but a very real risk that is described in the literature and can lead to renal failure or even increased blood pressure later in time and increased risk of stroke or heart attack. Simply assuming that everything is ok because the blood pressure is low or normal is not really enough.
As an example, some people that happen to be on extremely high doses of Benicar (an ARB) have come into the hospital in complete renal failure and with LOW blood pressure. It has taken extreme medical intervention to keep them from needing life-long dialysis as well as the standard rescussitation for the incredibly low blood pressures. Now, granted, these doses of Benicar are well above the accpeted range by the FDA an the manufacturer, but it does illustrate that there can be kidney damage without a rise in blood pressure and it is a reasonable thing for a physician to be concerned about.

Report post

Hi Paradox,

I wasn't aware of that, I had seen a paper which listed problems of people coming off ACE inhibitors and blockers and having return of heart problems, high BP and stroke.

I guess like everything else medical there are patients who respond one way and others who don't respond as expected. I guess doctors can't tell if a patient has a stenosis before they put them onto these drugs. My mom is on an ACE inhibitor. It gave her a cough at first, but as far as I know, it has not effected her renal function. The drug I am on was initially suggested by a kidney specialist because I had slightly high BP and swelling no doubt due to prednisone. I now think the swelling was more likely to be due to neurontin and/or lyrica which I was on briefly.

Pris

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support FSR

Help the Foundation for Sarcoidosis Research reach its goals and support people like yourself by making a donation today.

Donate to the Foundation for Sarcoidosis Research

Discussion topics

Help and information from FSR

Sarcoidosis and the Body
Sarcoidosis is a "multiorgan" disease - meaning it almost always involves more than one organ. It's unpredictable and affects different people in different ways.

You can learn about the ways in which sarcoidosis affects the body in FSR's Sarcoidosis and the Body brochure.

Community leaders